Thunderstorm Wind, Butte
- When
- June 15, 5:15 PM MST
- Where
- Butte County, 14 mi NW of Belle Fourche
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.817, -104.067
A dry line moving into northwest South Dakota helped produce thunderstorms with strong straight-line winds across Butte and Harding Counties. The strong winds with the storms lasted about an hour with several reports of 60 mph winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A dry line moving into northwest South Dakota helped produce thunderstorms with strong straight-line winds across Butte and Harding Counties. The strong winds with the storms lasted about an hour with several reports of 60 mph winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 15, 1:45 PM MST, 3 hours 30 minutes earlier.
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
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-161300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 640 AM MDT SUN JUN 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. THERE IS A SLIGHT RISK SOME OF THESE STORMS WILL BECOME SEVERE OVER NORTHEASTERN WYOMING AND NORTHWEST SOUTH DAKOTA WITH THE PRIMARY THREAT BEING HAIL LARGER THAN 3/4 INCH. SOME OF THESE STORMS OVER NORTHWEST SOUTH DAKOTA AND THE BLACK HILLS MAY MOVE SLOWLY PRODUCING SOME LOCALLY HEAVY RAIN. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHEASTERN WYOMING AND NORTHWEST SOUTH DAKOTA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY WILL SEE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE AREA ONCE AGAIN. THE MAIN CONCERN WITH THESE STORMS WILL BE THE SLOW MOVEMENT IN A VERY MOIST ENVIRONMENT...CREATING A POTENTIAL FOR SOME FLASH FLOODING. THE AREAS OF GREATEST CONCERN ARE IN AND AROUND THE BLACK HILLS...FAR SOUTHWEST SOUTH DAKOTA AND NORTHEAST WYOMING. A COUPLE OF THESE STORMS MAY BECOME SEVERE AS WELL... ESPECIALLY IN AND AROUND THE BLACK HILLS WITH HAIL THE PRIMARY THREAT. SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED ON TUESDAY AND FRIDAY ACROSS THE AREA. TUESDAY MAY SEE ANOTHER DAY WHERE SOME LOCALLY HEAVY RAIN MAY OCCUR...ESPECIALLY OVER THE BLACK HILLS. MORE ORGANIZED STORMS ARE AGAIN EXPECTED FOR FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
427 PM MDT SUN JUN 15 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 6 NW CUSTER SD .88 INCH HAIL
06/15/03 CUSTER REPORTED BY STORM
SPOTTER.
0415 PM 6 NW CUSTER SD .88 INCH HAIL
06/15/03 CUSTER REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
437 PM MDT SUN JUN 15 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM 8 S ROCHFORD SD .75 INCH HAIL
06/15/03 PENNINGTON REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
505 PM MDT SUN JUN 15 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0447 PM 2 SE VETAL SD .75 INCH HAIL
06/15/03 BENNETT REPORTED BY STORM
SPOTTER. HAIL COVERING
GROUND.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT SUN JUN 15 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM VETAL SD .75 INCH HAIL
06/15/03 BENNETT REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
535 PM MDT SUN JUN 15 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM TUTHILL SD 1 INCH HAIL
06/15/03 BENNETT REPORTED BY PUBLIC.
0520 PM 10 E MARTIN SD .75 INCH HAIL
06/15/03 BENNETT REPORTED BY PUBLIC.
0525 PM TUTHILL SD 1 INCH HAIL
06/15/03 BENNETT REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
551 PM MDT SUN JUN 15 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 8 SE MARTIN SD 1.75 INCH HAIL
06/15/03 BENNETT REPORTED BY PUBLIC.
0545 PM 8 SE MARTIN SD 60 MPH TSTM GUST
06/15/03 BENNETT REPORTED BY PUBLIC.The national radar mosaic for the moment the first event began.
4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363973, 5363974, 5363975, 5363976.